Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 95, NWS Omaha, NE

May 27, 2017Johnson County, Nemaha County, Otoe County, Nebraska; Fremont County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at May 27, 2017, 7:09 AM CDT for Johnson County, Nemaha County, Otoe County, Nebraska; Fremont County, Iowa. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2017, 7:09 AM CDT (12:09 UTC)
Expired
May 27, 2017, 7:45 AM CDT
In force
36 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Fremont County, IA, Johnson County, NE, Nemaha County, NE, Otoe County, NE

The radar

The Omaha radar (KOAX), 101 km from the middle of the area, began a volume at 12:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 0.2 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2017-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2017-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2264 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

134 
WUUS53 KOAX 271209
SVROAX
IAC071-NEC097-127-131-271245-
/O.NEW.KOAX.SV.W.0095.170527T1209Z-170527T1245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
709 AM CDT SAT MAY 27 2017

The National Weather Service in Omaha has issued a

* Severe Thunderstorm Warning for...
  Southwestern Fremont County in southwestern Iowa...
  Northeastern Johnson County in southeastern Nebraska...
  Northwestern Nemaha County in southeastern Nebraska...
  Southeastern Otoe County in southeastern Nebraska...

* Until 745 AM CDT

* At 709 AM CDT, a severe thunderstorm was located near Talmage, or
  34 miles west of Tarkio, moving northeast at 20 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Nebraska City, Peru, Johnson, Cook, Talmage, Lorton, Brock and
  Julian.

This includes the following highways...
 Highway 2 IN Nebraska between mile markers 507 and 508.
 Highway 75 IN Nebraska between mile markers 31 and 48.
 Interstate 29 between mile markers 4 and 10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4039 9609 4053 9618 4072 9576 4058 9567
      4059 9576 4058 9578 4053 9577 4052 9570
      4056 9568 4055 9565 4052 9566 4051 9569
      4049 9568 4046 9569
TIME...MOT...LOC 1209Z 244DEG 17KT 4049 9604 

HAIL...1.00IN
WIND...<50MPH
 
$$

KERN
2 follow-up statements
693 
WWUS53 KOAX 271221
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
721 AM CDT SAT MAY 27 2017

IAC071-NEC097-127-131-271245-
/O.CON.KOAX.SV.W.0095.000000T0000Z-170527T1245Z/
Fremont IA-Johnson NE-Nemaha NE-Otoe NE-
721 AM CDT SAT MAY 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 AM CDT
FOR SOUTHWESTERN FREMONT...NORTHEASTERN JOHNSON...NORTHWESTERN NEMAHA
AND SOUTHEASTERN OTOE COUNTIES...

At 721 AM CDT, a severe thunderstorm was located over Talmage, or 33
miles west of Tarkio, moving northeast at 15 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Nebraska City, Peru, Talmage, Lorton, Brock and Julian. 

This includes the following highways...
 Highway 2 IN Nebraska between mile markers 507 and 508.
 Highway 75 IN Nebraska between mile markers 33 and 48.
 Interstate 29 between mile markers 4 and 10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4042 9608 4054 9615 4072 9576 4058 9567
      4059 9576 4058 9578 4053 9577 4052 9570
      4056 9568 4055 9565 4052 9566 4051 9569
      4049 9568 4046 9569
TIME...MOT...LOC 1221Z 241DEG 14KT 4051 9600 

HAIL...1.00IN
WIND...<50MPH
 
$$

KERN
567 
WWUS53 KOAX 271239
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
739 AM CDT SAT MAY 27 2017

IAC071-NEC097-127-131-271249-
/O.EXP.KOAX.SV.W.0095.000000T0000Z-170527T1245Z/
Fremont IA-Johnson NE-Nemaha NE-Otoe NE-
739 AM CDT SAT MAY 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN FREMONT...
NORTHEASTERN JOHNSON...NORTHWESTERN NEMAHA AND SOUTHEASTERN OTOE
COUNTIES WILL EXPIRE AT 745 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
and heavy rain are still possible with this thunderstorm.

LAT...LON 4042 9608 4054 9615 4072 9576 4058 9567
      4059 9576 4058 9578 4053 9577 4052 9570
      4056 9568 4055 9565 4052 9566 4051 9569
      4049 9568 4046 9569
TIME...MOT...LOC 1239Z 244DEG 17KT 4054 9591 

$$

KERN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 6:13 AM CDT, 56 minutes earlier.

Area forecast discussion, May 27, 6:13 AM CDT, 56 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
613 AM CDT Sat May 27 2017

.SHORT TERM...(Today through Monday)
Issued at 313 AM CDT Sat May 27 2017

Convective complex across central NE/KS will continue to push
eastward into our this morning. Thus have increased pops for this
morning into the 60-80 percent range. Severe storms across north
central KS will probably weaken as they push eastward into our
area. Areas north of I80 may not even see much lightning this
morning with just showers or a rumble of thunder. Areas along/south
of I80 have the best chance to see any stronger storms this
morning, as storms take advantage of daylight and warming
temperatures, and will have to watch for storm intensification
14-17z, again south of I80 as the complex continues to make
eastward progress and clear the CWA 16-19z, depending on area.
Then, additional strong convective development is possible this
afternoon/evening, but latest Highres CAMs suggest the strongest
storms may indeed by /just/ south of the forecast area in eastern
KS/central MO, since most of our area may be too far north within
the cool sector, and may not have sufficient time to recover after
the morning convection. Will still have shower/storm chances this
afternoon and early evening, but right now, the greater threat
appears to be setting up south of the region this
afternoon/evening.

The remainder of the holiday weekend is looking great with dry
weather and temperatures in the mid 70s. There is a weak wave that
moves through Sunday night, but not strong enough to generate
precip just yet.

.LONG TERM...(Monday night through Friday)
Issued at 313 AM CDT Sat May 27 2017

Tuesday and Wednesday both look dry, but rain chances return by
Thursday and Friday as moisture and dynamics return to the area.
Temps through the extended in the 50s and night and 70s during the
day.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 612 AM CDT Sat May 27 2017

VFR conditions are expected through the TAF period. The first few
hours will see scattered showers and thunderstorms where
conditions could drop to MVFR briefly.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...DeWald
LONG TERM...DeWald
AVIATION...Kern
Hazardous weather outlook, May 27, 5:00 AM CDT, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
500 AM CDT Sat May 27 2017

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-280000-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
500 AM CDT Sat May 27 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms will be possible today as a convective complex moves
through the region. The highest risk for severe storms will be
along and south of Interstate 80 where gusty winds and some hail
will be possible this morning, lingering through early afternoon
across extreme southeast Nebraska.

Additional thunderstorms may develop this afternoon. The morning
convection may inhibit storm strength in our area, with the best
threat of severe storms this afternoon and evening just slightly south
across eastern Kansas and central Missouri.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

The next chance for thunderstorms will occur Wednesday night into
Friday as moisture and instability return to the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will probably not be needed today.

In the hours before

Special weather statement, May 27, 5:24 AM CDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
524 AM CDT SAT MAY 27 2017

NEZ088-089-271115-
Jefferson NE-Gage NE-
524 AM CDT SAT MAY 27 2017

...Special Weather Statement...

At 523 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Belvidere to 7 miles southwest of Morrowville.
Movement was east at 40 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Fairbury, Plymouth, Odell, Diller, Daykin, Endicott, Jansen,
Reynolds, Steele City, Harbine, Alexandria State Recreation Area,
Rock Creek Station State Historical Park, Cub Creek Recreational
Area, Crystal Springs Campground, Buckley Creek Recreational Area and
Camp Jefferson.

This includes Highway 136 in Nebraska between mile markers 141 and
170.

LAT...LON 4000 9737 4034 9737 4034 9692 4020 9678
      4000 9667
TIME...MOT...LOC 1023Z 250DEG 33KT 4025 9755 3974 9724

DEWALD
Special weather statement, May 27, 6:20 AM CDT, 49 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
620 AM CDT SAT MAY 27 2017

NEZ068-089>093-271200-
Otoe NE-Gage NE-Pawnee NE-Johnson NE-Nemaha NE-Richardson NE-
620 AM CDT SAT MAY 27 2017

...Significant Weather Advisory for JOHNSON...SOUTHWESTERN NEMAHA...
SOUTHWESTERN OTOE...WEST CENTRAL RICHARDSON...PAWNEE AND SOUTHEASTERN
GAGE COUNTIES UNTIL 700 AM CDT...

At 620 AM CDT, Doppler radar was tracking a strong thunderstorm over
Wymore, or 11 miles southeast of Beatrice, moving northeast at 35
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Tecumseh, Wymore, Pawnee City, Humboldt, Blue Springs, Table Rock,
Filley, Barneston, Elk Creek, Burchard, Liberty, Steinauer, Lewiston,
Virginia, Crab Orchard and Rockford State Recreation Area.

This includes the following highways...
 Highway 136 in Nebraska between mile markers 185 and 211.
 Highway 77 IN Nebraska between mile markers 1 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4015 9679 4056 9621 4007 9589 4000 9651
      4000 9668
TIME...MOT...LOC 1120Z 239DEG 49KT 4011 9665

KERN
Special weather statement, May 27, 6:57 AM CDT, 12 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
657 AM CDT SAT MAY 27 2017

IAZ090-NEZ068-089>093-271245-
Fremont IA-Otoe NE-Gage NE-Pawnee NE-Johnson NE-Nemaha NE-
Richardson NE-
657 AM CDT SAT MAY 27 2017

...Significant Weather Advisory for SOUTHWESTERN FREMONT...JOHNSON...
NEMAHA...EASTERN OTOE...NORTHWESTERN RICHARDSON...PAWNEE AND
NORTHEASTERN GAGE COUNTIES UNTIL 745 AM CDT...

At 656 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Tecumseh, or 21 miles east of Beatrice, moving
northeast at 30 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Nebraska City, Auburn, Tecumseh, Pawnee City, Humboldt, Peru,
Johnson, Cook, Table Rock, Talmage, Verdon, Stella, Shubert, Lorton,
Dunbar, Nemaha, Du Bois, Dawson, Brownville and Brock.

This includes the following highways...
 Highway 136 in Nebraska between mile markers 194 and 240.
 Highway 2 IN Nebraska between mile markers 499 and 508.
 Highway 75 IN Nebraska between mile markers 7 and 54.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4032 9650 4077 9591 4058 9573 4058 9578
      4053 9577 4052 9570 4054 9570 4052 9567
      4047 9569 4046 9564 4042 9566 4034 9562
      4031 9566 4030 9557 4026 9556 4025 9549
      4021 9547 4018 9548 4000 9614 4000 9622
TIME...MOT...LOC 1156Z 245DEG 25KT 4026 9634

KERN

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 5:24 AM CDTSpecial Weather StatementOAXJefferson51 min
May 27, 6:20 AM CDTSpecial Weather StatementOAXJohnson, Pawnee40 min
May 27, 6:57 AM CDTSpecial Weather StatementOAXJohnson, Nemaha, Pawnee, Richardson48 min
May 27, 7:47 AM CDTAreal Flood AdvisoryOAXNemaha, Otoe3 hr
May 27, 8:06 AM CDTSpecial Weather StatementOAXSaunders24 min
May 27, 7:50 AM CDTSpecial Weather StatementOAXFremont40 min
May 27, 8:16 AM CDTSpecial Weather StatementOAXFremont44 min
May 27, 8:35 AM CDTSpecial Weather StatementOAXMills, Pottawattamie40 min
May 27, 9:13 AM CDTSpecial Weather StatementOAXPottawattamie, Shelby47 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.